Hail, Union
- When
- June 4, 4:39 PM CST
- Where
- Union County, Morganfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -87.920
Thunderstorms intensified along and ahead of a cold front as it pushed south across the Lower Ohio Valley. A very unstable air mass fueled intense thunderstorm development during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms intensified along and ahead of a cold front as it pushed south across the Lower Ohio Valley. A very unstable air mass fueled intense thunderstorm development during the late afternoon hours. The initial activity included storms that were discrete and supercellular in nature, with damaging winds and a couple of tornadoes. As storm coverage increased during the evening, the storms merged and evolved into a forward propagating mesoscale convective system across southern parts of western Kentucky. The slow southward movement of the storms resulted in very intense rainfall rates and local flooding. The storms were located within a very moist air mass, with precipitable water values from 1.5 to 1.8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 2:21 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT Wed Jun 4 2014
.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM CDT WED JUN 4 2014
Thunderstorms will continue to organize and move east along a
southward moving cold front this afternoon and early this evening.
Tornado watch will remain in effect for any given area until the
front passes south of the region and takes the threat with it.
Heavy rainfall will also be a concern as PWATS values have pooled
to near 2 inches. The rain/storm chcs will decrease markedly later
tonight as the front continues slowly south into AR/TN.
The main forecast concern for the remainder of the short period
will be with the repeated risk for thunderstorms/heavy
rain...mainly over se MO as the front stalls out over AR/nrn MS.
Several short waves will top the mid level ridge anchored over the
nw Gulf Coast, and may lead to more than one MCS type storm
clusters along and north of the stalled sfc front Thu/Fri.
Temperatures should be noticeably cooler Thu/Fri as we will be on
the cool side of the front. In fact...drier air working into most
areas east of the MS River will make conditions a bit less humid
as well.
.LONG TERM...(Saturday through Wednesday)
Issued at 258 PM CDT WED JUN 4 2014
While the med range models appear to be in reasonable agreement with
the overall flow over the CONUS, individual runs have some
differences in the timing of pcpn-generating impulses. At the start
of the extended period, the PAH forecast area will probably be in
the warm sector of a sfc frontal system induced by a mid level
shrtwv moving ewd through the zonal flow aloft.
The timing of the development and movement of the initial sfc low
differs among med range models, but the best guess is that it should
be moving across central to nrn parts of MO and IL Sat night,
meaning the passage of a cold front sometime on Sun. This boundary
will provide some focus for shower and tstm development later on Sat
and part of Sun, which will allow likely PoPs for parts of our
region especially ahead of it.
The frontal boundary may hang up in or near the srn border of the
PAH forecast area into early next week, and then may be acted on by
several sfc waves. A more substantial mid level shrtwv is shown in
the model data to be in our vicinity from Tue on, gradually moving
ewd by Wed and, as a result, the aforementioned frontal boundary may
move newd as a warm front. Confidence is not very good at this time
as to the timing of all these features. One thing is for sure, Tue
night is currently the only 12 hr time frame with no PoPs mentioned
for most of the region. Severe weather cannot be ruled out in the
extended, namely over the weekend. It will be dependent on how the
convective systems evolve.
While the sun will be seen from time to time, there should be plenty
of clouds around along with the convection. Expect near seasonable
temps during the extended.
&&
.AVIATION...
Issued at 1239 PM CDT WED JUN 4 2014
Shra/tstms will develop ahead of a cold front, becoming widespread
by from 21z-04z. Included VCTS all sites around 20z, and went with
TEMPO groups between 22z-03z. These times may be extended/adjusted
2 hours either side of that window. Tstms will produce MVFR to
possibly IFR conditions. Away from storms, VFR will prevail, with
occasional MVFR. Winds will be southwest at 10 to 15 kts with some
higher gusts, and even gustier near storms, then shift to the
northwest to north and decrease between 07z-11z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 7 PM CDT this evening FOR ILZ075>078-
080>094.
MO...LAKE WIND ADVISORY until 7 PM CDT this evening FOR MOZ076-086-
087-100-107>112-114.
IN...LAKE WIND ADVISORY until 7 PM CDT this evening FOR INZ081-082-
085>088.
KY...LAKE WIND ADVISORY until 7 PM CDT this evening FOR KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...DB
AVIATION...RSTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 515 PM CDT WED JUN 4 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-050830- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 515 PM CDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND INTO THE EVENING HOURS...WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND LARGE HAIL. TORRENTIAL RAINFALL IS ALSO A CONCERN AND ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE THE MOST COMMON HAZARDS. HOWEVER...A FEW SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY THURSDAY AND FRIDAY OVER PORTIONS OF SOUTHEAST MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING. MEFFERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST CROSSVILLE 38.16N 88.06W
06/04/2014 E55 MPH WHITE IL TRAINED SPOTTER
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG PIOPOLIS 38.18N 88.56W
06/04/2014 HAMILTON IL TRAINED SPOTTER
GRAIN BIN DAMAGED AND BLOWN OVER. CONSIDERABLE LOCALIZED
FLOODING.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 519 PM CDT WED JUN 4 2014 ILZ086-087-KYZ014-042315- GALLATIN IL-SALINE IL-UNION KY- 519 PM CDT WED JUN 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR GALLATIN AND NORTHEASTERN SALINE COUNTIES IN SOUTHERN ILLINOIS...AND UNION COUNTY IN NORTHWEST KENTUCKY UNTIL 615 PM CDT... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHAWNEETOWN...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MORGANFIELD AROUND 535 PM CDT. LOCATIONS THAT MAY BE IMPACTED INCLUDE... STURGIS AND MORGANFIELD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 525 PM CDT WED JUN 4 2014 INZ086>088-KYZ018>020-042330- DAVIESS KY-HENDERSON KY-MCLEAN KY-SPENCER IN-VANDERBURGH IN-WARRICK IN- 525 PM CDT WED JUN 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK...SOUTHERN SPENCER AND EXTREME EASTERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND EASTERN HENDERSON...DAVIESS AND NORTHERN MCLEAN COUNTIES IN NORTHWEST KENTUCKY UNTIL 630 PM CDT... AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STANLEY...OR 9 MILES SOUTHEAST OF NEWBURGH...MOVING SOUTHEAST AT 40 MPH. THIS STORM WAS PART OF A BROADER AREA OF THUNDERSTORMS THAT RECENTLY MOVED ACROSS THE HENDERSON AREA AND PRODUCED 41 MPH WINDS. IF YOU ARE IN OR NEAR THE OWENSBORO AREA...HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS AREA OF STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... OWENSBORO...ROCKPORT...ST. JOSEPH...EUREKA...STANLEY...GRANDVIEW... MASONVILLE...KNOTTSVILLE...WHITESVILLE AND MOSELEYVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY RAIN EVANSVILLE 37.98N 87.54W
06/04/2014 M1.00 INCH VANDERBURGH IN TRAINED SPOTTER
30 MINUTE ACCUMULATION IN THE ANGEL MOUNDS AREA.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD EVANSVILLE 37.98N 87.54W
06/04/2014 VANDERBURGH IN PUBLIC
REPORTED AT INTERSECTION OF WASHINGTON AND WEINBACH.
&&
SMITTYThe Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
11 thunderstorm wind, 5 flash flood, 4 funnel cloud, 3 hail, 3 tornado, 2 heavy rain, 1 lightning. Local standard time, as filed.
At the Union County Fairgrounds, one barn was damaged and debris damaged two campers. Most of the other damage was to trees in the Sturgis area. Peak winds were estimated near 95 mph.
The tornado moved along Highway 109 from the east edge of Sturgis to just south of the Sturgis Municipal Airport. Damage was mainly to trees, including several that were snapped or uprooted. A couple of homes sustained soffit and shingle damage. Two outbuildings were destroyed. One of them was thrown about 75 yards into a group of trees. Peak winds were estimated between 105 and 110 mph.
Several four-foot diameter trees were blown down along County Road 950 between Sturgis and Morganfield.
A tree was snapped, and a house lost some shingles.
The tornado moved through a partially wooded area southeast of Sturgis along the Union/Webster County line. Several trees were snapped or uprooted. Peak winds were estimated near 110 mph. The tornado continued moving southeast into Webster County.
A co-operative observer measured 4.03 inches of rain in 24 hours. Most of the rain fell during thunderstorms on the evening of the 4th.
Flash flooding of roadways was reported throughout the community.
The tornado moved from Union County into Webster County in a partially wooded area. Several trees were snapped or uprooted. One barn was damaged. This short-lived tornado was west-northwest of Wheatcroft. Peak winds were estimated near 110 mph.
A wind gust to 75 mph was estimated by the general public in Wheatcroft.
Trees and limbs were blown down along Route 109 between the communities of Clay and Providence.
Large branches were blown down.
A second funnel cloud associated with a second storm was observed near Beulah.
A broad area of scattered wind damage was observed over a wide swath across central and southern Hopkins County. The damage consisted mostly of downed tree limbs averaging 3 to 6 inches in diameter. There were occasional uprooted trees, generally small in size. Trees were down across U.S. Highway 62 on the north side of Nortonville. Tin roofing was peeled off a few barns and outbuildings. At least ten trees were uprooted in Hopkins County. Peak winds in Hopkins County were estimated near 80 mph. The main area of damage in Hopkins County began along Highway 70 southwest of Madisonville. It extended southeast across the Western Kentucky Parkway between St. Charles and the Pennyrile Parkway. The damage area crossed into Christian County southwest of White Plains, including the Pennyrile Parkway area.
The broad area of scattered wind damage continued from southern Hopkins County southeast across northeast Christian County. One small garage had its entire roof blown off. The damage consisted mostly of downed tree limbs averaging 3 to 6 inches in diameter. There were occasional uprooted trees, generally small in size. Tin roofing was peeled off a few barns and outbuildings. The main area of damage in Christian County was east of the Pennyrile Parkway and north of Highway 80. Peak winds were estimated near 90 mph where there was a concentration of uprooted trees southeast of Crofton. The damage area crossed into a large part of northern Todd County.
A broad area of scattered wind damage continued southeast from northern Christian County across northern and central Todd County. The main area of damage in Todd County was across the western half of the county, along and west of Highway 181. This includes Elkton. Just north of Elkton, a large machine shed a couple hundred feet in length had all of its roofing blown off, including the rafters. The damage consisted mostly of downed tree limbs averaging 3 to 6 inches in diameter. There were occasional uprooted trees, generally small in size. Tin roofing was peeled off a few barns and outbuildings. Peak winds were around 95 mph where the machine shed was unroofed.
Localized flash flooding was reported throughout the community of Kevil, where 1.7 inches of rain was measured in about an hour.
A trained spotter measured a wind gust to 60 mph about one mile north of Hopkinsville. A wind gust to 58 mph was measured at a Kentucky mesonet site about six miles north of Hopkinsville.
A fire at an apartment complex was started by lightning.
In Hopkinsville, one-half inch of rain fell in 5 minutes. In Pembroke, 1.06 inches of rain fell in 15 minutes.
The broad area of scattered wind damage extended southward across a wide swath of southern Todd County. The main area of damage in southern Todd County was across the western half of the county, along and west of Highway 181. Two large machine sheds were partially unroofed. The damage consisted mostly of downed tree limbs averaging 3 to 6 inches in diameter. There were occasional uprooted trees, generally small in size. Tin roofing and wall panels were peeled off a few barns and outbuildings. Peak winds in the south part of the county were estimated near 90 mph.
Numerous roads in Paducah were flooded. Water was over bumper height. Several creeks and ditches were out of their banks, including Champion Creek. A vehicle was driven into Champion Creek floodwaters on Highway 994, causing a crash that injured the driver. Rainfall was measured at 2.58 inches in 80 minutes at the Paducah airport. An emergency management official reported 4 inches of rain about a mile south of Lone Oak.
Flash flooding was reported along Highway 307 near Cunningham, as well as U.S. Highway 62 between Cunningham and Bardwell.
Water rescues were conducted in and near the community of Lowes, where several individuals were trapped in their homes. A trained spotter about four miles northwest of Mayfield measured 1.5 inches of rain in 30 minutes. The Graves County Red Cross sheltered 20 people from nine families at a local church. Flooding swamped tractors at an agricultural business on Highway 121. More extensive flooding was observed on the Mayfield bypass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517623, 517673, 517656, 517626, 517779, 517776, 524481, 524477, 517671, 517628, 517627, 517789, 517619, 517620, 517786, 517621, 517622, 517904, 517927, 524500, 517624, 517631, 524556, 524490, 517625, 517929, 524495, 524504, 524505.